Deadly Dose: Pharmacy Error Kills Infant
* How did the error occur?
The error occurred because the infant Alyssa Shinn was administered a wrong dosage of zinc she was 330 milligrams instead of 330 micrograms of zinc. This meant that 1,000 times more zinc than had been prescribed was transfused into baby Alyssa. * What do you think was one of the main reasons for the error? The two pharmacist technicians fail to reset the machine and to check Goff's calculation. The safety stop on the mixing machine had not been set, and a technician reading the order had replenished the machine 11 times with zinc; using 48 vials of zinc total which resulted in a fatal overdose. * Discuss all the individuals in the pharmacy who were involved in the error. The hospital and the human resources because they had problems years before with the same company and they should have not rehired a company that was under staffed in the first place. They never had enough people to do the job properly. The pharmacy because they didn’t put in the proper dosage information which is why the calculations were wrong. The technician should not have took the pharmacist words without checking the prescribed dosage they should have checked, double checked, and tripled checked the prescription before it was administered to the infant and the pharmacy should have checked their calculations as well. * What is the importance of making sure all metric measurements are labeled properly? The importance of knowing the calculations are to prevent from causing a overdose or under dose by misplacing the decimal to far to the left or right being even a gram or microgram off can lead to fatal consequences. * Do you think the pharmacy technician should have noticed something was wrong? Yes, the pharmacy technician should have noticed something was wrong if they paid any attention at all they would have seen the bag the prescription was in was four times the premature baby’s size and they should...
Please join StudyMode to read the full document